Texas, 2014Tornado in Texas, July 21, 2014
July 21, 2014 · NWS HGX · 1 event in 1 county or zone
Isolated to widely scattered thunderstorms formed within a humid and unstable air mass. One of these storms produced a weak tornado in Texas City that caused minimal damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to widely scattered thunderstorms formed within a humid and unstable air mass. One of these storms produced a weak tornado in Texas City that caused minimal damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 21, 9:23 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 9:23 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1023 AM CDT MON JUL 21 2014
.UPDATE...
A HUMID START TO THE DAY ACROSS SOUTHEAST TEXAS WITH DEWPOINTS IN
THE MID TO UPPER 70S AREAWIDE. SURFACE OBS AND VISIBLE SATELLITE
POINT TO A WEAK SURFACE BOUNDARY ACROSS OUR NORTHEASTERN BORDER
STRETCHING FROM NEAR LAKE CHARLES NORTHWESTWARD TOWARD CROCKETT
AND CORSICANA. A FEW SHOWERS ARE ONGOING ACROSS THE COASTAL WATERS
THIS MORNING AND WE MAY SEE DEVELOPMENT AGAIN THIS AFTERNOON
ACROSS THE COASTAL COUNTIES. OF GREATER CONCERN TODAY WILL BE THE
HIGH HEAT INDEX VALUES. GIVEN THE RICH LOW LEVEL MOISTURE ACROSS
THE REGION DEWPOINTS WILL BE SLOW TO MIX OUT...ALLOWING HEAT INDEX
VALUES TO RANGE BETWEEN 105 AND 110 DEGREES FOR AREAS ALONG AND
SOUTH OF THE US 59/I 10 CORRIDOR THIS AFTERNOON. PERSONS WITH
OUTDOOR PLANS SHOULD DRINK PLENTY OF WATER AND TAKE PRECAUTIONS
AGAINST HEAT RELATED INJURIES. 38
&&
.MARINE...
A FEW SHOWERS OVER THE EASTERN WATERS SHOWING SIGNS OF WEAKENING
BUT WITH DEVELOPMENT NEAR HIGH ISLAND. EXPECT THE WARM FRONT FROM
AROUND BPT TO LFK TO LIFT NORTH AND BECOME MORE DIFFUSE. SHOWERS
SHOULD COME TO AN END BY AROUND NOON OVER THE GULF WATERS AND
LIGHT SOUTHERLY FLOW DEVELOP AT 5 TO 10 KNOTS.
45
&&
.AVIATION...
FOG AND LOW CIGS HAVE DISSIPATED AND CU FIELD
DEVELOPING ACROSS SETX SOUTH OF THE WARM FRONT. WARM FRONT APPEARS
TO BE WASHING OUT AND LIFTING NORTHEAST SO THAT FOCUS CAN MOST
LIKELY BE REMOVED FROM THE POSSIBILITY OF RAIN. 700MB TEMPS ARE
QUITE WARM AT 10-12C AND 850MB TEMPS 19-20C SO RAIN CHANCES LOOK
ISOLATED AT BEST. SOME PATCHY MVFR CIGS/VIS POSSIBLE TONIGHT MAINLY
CXO NORTHWARD.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 97 76 98 75 97 / 10 10 10 10 20
HOUSTON (IAH) 95 77 95 77 95 / 20 10 10 10 30
GALVESTON (GLS) 91 81 91 81 91 / 20 10 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, Jul 21, 4:05 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CDT MON JUL 21 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-221015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
505 AM CDT MON JUL 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY WARM TEMPERATURES COUPLED WITH HIGH HUMIDITY LEVELS WILL
PRODUCE DANGEROUS HEAT INDEX VALUES. ALTHOUGH THE ACTUAL
TEMPERATURE WILL WARM INTO THE MID 90S TODAY...THE HUMIDITY
COMBINED WITH THE TEMPERATURE WILL MAKE IT FEEL LIKE IT IS BETWEEN
102 AND 108 DEGREES. THERE WILL BE SOME AREAS NEAR THE COAST...
PRIMARILY FROM EDNA TO RICHMOND AND SOUTH TOWARD THE COAST...
WHERE THE HEAT INDEX VALUES WILL APPROACH 110 DEGREES TODAY. IF
OUTDOORS TODAY...PLEASE USE CAUTION AND AVOID STRENUOUS ACTIVITY
IF POSSIBLE. FIND AIR CONDITIONING TO COOL OFF DURING PEAK HEATING
AND WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING. STAY HYDRATED BY
DRINKING PLENTY OF WATER. THIS SUMMER HAS BEEN RELATIVELY COOL BY
TEXAS STANDARDS AND THIS BURGEONING HEAT WAVE COULD COME AS A BIT
OF A SHOCK. PLEASE TAKE PRECAUTIONS TO AVOID HEAT STRESS. A FEW
SHOWERS WILL BE POSSIBLE LATE THIS AFTERNOON. IF SHOWERS DO
DEVELOP...THEY SHOULD HELP TO COOL TEMPERATURES ALTHOUGH THEY WILL
DO LITTLE TO LOWER THE HUMIDITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY WARM TEMPERATURES ARE EXPECTED FOR MUCH OF THE WEEK AHEAD.
HIGH TEMPERATURES WILL REMAIN IN THE MID 90S THROUGH THURSDAY AND
THEN WARM INTO THE UPPER 90S BY THE WEEKEND AND POSSIBLY 100
DEGREE BY NEXT MONDAY. HEAT INDEX VALUES WILL RANGE FROM 102 TO
109 DEGREE FOR MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 21, 11:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1254 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FUNNEL CLOUD TEXAS CITY 29.41N 94.96W
07/21/2014 GALVESTON TX TRAINED SPOTTER
1243 PM TORNADO TEXAS CITY 29.41N 94.96W
07/21/2014 GALVESTON TX LAW ENFORCEMENT
TORNADO BRIEFLY TOUCHED DOWN NEAR THE MARATHON OIL
REFINERY IN TEXAS CITY BEFORE LIFTING INTO THE CLOUDS.
&&
EVENT NUMBER HGX1400159 HGX1400160
PKSpecial weather statement, Jul 21, 12:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
108 PM CDT MON JUL 21 2014
TXZ213-214-235>238-212100-
HARRIS-CHAMBERS-JACKSON-MATAGORDA-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EDNA...BAY CITY...
PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...ANGLETON...
FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...GALVESTON
108 PM CDT MON JUL 21 2014
...BRIEF FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...
RICH MOISTURE ALONG THE COAST WILL BE SUPPORTIVE FOR THE
DEVELOPMENT OF BRIEF FUNNEL CLOUDS WITH ANY SHOWERS OR
THUNDERSTORMS THAT DEVELOP TODAY. THESE COULD BRIEFLY TOUCH DOWN
AS EITHER A WEAK TORNADO OR OFFSHORE AS A WATERSPOUT. PERSONS WITH
BEACH OR MARITIME INTERESTS NEED TO MONITOR THE SKY...RADAR...AND
FUTURE WEATHER REPORTS AND BE ALERT FOR ANY FUNNEL DEVELOPMENT.
REPORT ANY OCCURRENCES TO LOCAL LAW ENFORCEMENT...BEACH
PATROL...OR THE NATIONAL WEATHER SERVICE.
Tornado, Galveston
- When
- July 21, 12:35 PM CST to 12:45 PM CST
- Where
- Galveston County, 1.47 mi E of Nadeau Hgts
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 29.379, -94.906
An EF0 tornado briefly touched down at an oil refinery. There was minimal damage to one of the buildings, and one vehicle's window was shattered.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 21 to 22, 2014$70,000 · EF2 · 24 events
- Hail and Damaging Winds in North Dakota, July 21, 2014$4.3 million · 2.75 in hail · 32 events
- Tornadoes and Flash Flooding in North Dakota, July 21 to 22, 2014$60,000 · EF1 · 41 events
- Damaging Winds in Minnesota, July 21 to 22, 20146 injured · $3,000 · 78 kt wind · 45 events
- Excessive Heat in Oklahoma, July 21 to 23, 20148 injured · 1 event
- Hail and Damaging Winds in Florida, July 21, 2014$17,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 21, 2014$15,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 21, 20141.5 in hail · 9 events
- Hail and Damaging Winds in South Dakota, July 21, 20141.75 in hail · 7 events
- Flash Flooding in North Carolina, July 21, 20146 events
- High Wind in Minnesota, July 21 to 22, 20146 events
- Damaging Winds in Wyoming, July 21, 201470 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533032.